question-icon

What causes mucus in the throat while on inhaler for asthma?

default
Posted on Mon, 30 May 2016
Question: Hi Doc- I am taking the brown and blue inhaler for asthma. The main problem I face is the mucus kind of forming in the throat which causes irritation and uncomfort and makes me feel anxious. Is there any lifestyle change I can make to recover from this mucus production. Avoiding milk and milk products have helped me in past. however I am still getting it
doctor
Answered by Dr. Michelle Gibson James (3 hours later)
Brief Answer:
if can identify specific cause would help, use antihistamine/decongestant

Detailed Answer:
HI, thanks for using healthcare magic

Mucus in the back of the throat is called post nasal drip (of mucus). It can actually worsen asthma in some persons.

It can have different causes such as dust, pollen, animal dander, food, drink. It is due to allergic reaction to one or more of these.

I have a patient who gets the mucus as a result of bananas, her allergy test showed she was allergic to bananas.

You can ask your doctor about allergy tests, to see if they are available. This would determine exactly what is causing your mucus.

If this is not possible, you may want to note if there is increased mucus with certain foods, with dust, drinks etc
It can vary from one person to the next, what may cause mucus for you , will be different for someone else.

IF you can find out the specific cause/s then you can eliminate your exposure if possible.

If you notice that exposure to dust causes a problem then you would need to use special covers for your pillows and mattress and try to eliminate rugs/carpets that hold dust.

You may also want to try an anti histamine decongestant combination. This should help and would be over the counter.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes mucus in the throat while on inhaler for asthma?

Brief Answer: if can identify specific cause would help, use antihistamine/decongestant Detailed Answer: HI, thanks for using healthcare magic Mucus in the back of the throat is called post nasal drip (of mucus). It can actually worsen asthma in some persons. It can have different causes such as dust, pollen, animal dander, food, drink. It is due to allergic reaction to one or more of these. I have a patient who gets the mucus as a result of bananas, her allergy test showed she was allergic to bananas. You can ask your doctor about allergy tests, to see if they are available. This would determine exactly what is causing your mucus. If this is not possible, you may want to note if there is increased mucus with certain foods, with dust, drinks etc It can vary from one person to the next, what may cause mucus for you , will be different for someone else. IF you can find out the specific cause/s then you can eliminate your exposure if possible. If you notice that exposure to dust causes a problem then you would need to use special covers for your pillows and mattress and try to eliminate rugs/carpets that hold dust. You may also want to try an anti histamine decongestant combination. This should help and would be over the counter. I hope this helps, feel free to ask any other questions